Instability of nonlinear dispersive solitary waves. (English) Zbl 1157.35096

Summary: We consider linear instability of solitary waves of several classes of dispersive long wave models. They include generalizations of KDV, BBM, regularized Boussinesq equations, with general dispersive operators and nonlinear terms. We obtain criteria for the existence of exponentially growing solutions to the linearized problem. The novelty is that we dealt with models with nonlocal dispersive terms, for which the spectra problem is out of reach by the Evans function technique. For the proof, we reduce the linearized problem to study a family of nonlocal operators, which are closely related to properties of solitary waves. A continuation argument with a moving kernel formula is used to find the instability criteria. These techniques have also been extended to study instability of periodic waves and of the full water wave problem.


35Q53 KdV equations (Korteweg-de Vries equations)
35Q35 PDEs in connection with fluid mechanics
35B35 Stability in context of PDEs
Full Text: DOI arXiv


[1] Albert, J. P., Positivity properties and stability of solitary-wave solutions of model equations for long waves, Comm. Partial Differential Equations, 17, 1-2, 1-22 (1992) · Zbl 0782.35064
[2] Albert, J. P., Concentration compactness and the stability of solitary-wave solutions to nonlocal equations, (Applied Analysis. Applied Analysis, Baton Rouge, LA, 1996. Applied Analysis. Applied Analysis, Baton Rouge, LA, 1996, Contemp. Math., vol. 221 (1999), Amer. Math. Soc.: Amer. Math. Soc. Providence, RI), 1-29 · Zbl 0936.35159
[3] Albert, J. P.; Bona, J. L., Total positivity and the stability of internal waves in stratified fluids of finite depth, IMA J. Appl. Math., 46, 1-2, 1-19 (1991) · Zbl 0723.76106
[4] Albert, J. P.; Bona, J. L.; Henry, D. B., Sufficient conditions for stability of solitary-wave solutions of model equations for long waves, Phys. D, 24, 1-3, 343-366 (1987) · Zbl 0634.35079
[5] Albert, John P.; Bona, J. L.; Restrepo, Juan Mario, Solitary-wave solutions of the Benjamin equation, SIAM J. Appl. Math., 59, 6, 2139-2161 (1999) · Zbl 0945.76012
[6] Alexander, J.; Gardner, R.; Jones, C. K.R. T., A topological invariant arising in the analysis of traveling waves, J. Reine Angew. Math., 410, 167-212 (1990) · Zbl 0705.35070
[7] Amick, C. J.; Toland, J. F., Homoclinic orbits in the dynamic phase-space analogy of an elastic strut, European J. Appl. Math., 3, 2, 97-114 (1992) · Zbl 0755.73023
[8] Benjamin, T. B., Internal waves of permanent form in fluids of great depth, J. Fluid Mech., 29, 559-592 (1967) · Zbl 0147.46502
[9] Benjamin, T. B., The stability of solitary waves, Proc. Roy. Soc. London Ser. A, 328, 153-183 (1972)
[10] Benjamin, T. B., Lectures on nonlinear wave motion, (Newell, A. C., Nonlinear Wave Motion. Nonlinear Wave Motion, Lecture in Appl. Math., vol. 15 (1974), American Math. Soc.: American Math. Soc. Providence, RI), 3-47
[11] Benjamin, T. B.; Bona, J. L.; Mahony, J. J., Model equations for long waves in nonlinear dispersive systems, Philos. Trans. Roy. Soc. London Ser. A, 272, 1220, 47-78 (1972) · Zbl 0229.35013
[12] Benjamin, T. B.; Bona, J. L.; Bose, D. K., Solitary-wave solutions of nonlinear problems, Philos. Trans. Roy. Soc. London Ser. A, 331, 1617, 195-244 (1990) · Zbl 0707.35131
[13] Bona, J. L., On the stability theory of solitary waves, Proc. Roy. Soc. London Ser. A, 344, 363-374 (1975) · Zbl 0328.76016
[14] Bona, J. L.; Sachs, R. L., The existence of internal solitary waves in a two-fluid system near the KdV limit, Geophys. Astrophys. Fluid Dynamics, 48, 1-3, 25-51 (1989) · Zbl 0708.76136
[15] Bona, J. L.; Souganidis, P. E.; Strauss, W. A., Stability and instability of solitary waves of Korteweg-de Vries type, Proc. R. Soc. London Ser. A, 411, 395-412 (1987) · Zbl 0648.76005
[16] Boussinesq, J., Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond, J. Math. Pures Appl., 17, 2, 55-108 (1872) · JFM 04.0493.04
[17] Bridges, Thomas J.; Derks, Gianne, Unstable eigenvalues and the linearization about solitary waves and fronts with symmetry, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 455, 1987, 2427-2469 (1999) · Zbl 0963.76039
[18] Comech, Andrew; Cuccagna, Scipio; Pelinovsky, Dimitry, Nonlinear instability of a critical traveling wave in the generalized Korteweg-de Vries equation, SIAM J. Math. Anal., 39, 1, 1-33 (2007) · Zbl 1136.35077
[19] Cordes, H. O., On compactness of commutators of multiplications and convolutions, and boundedness of pseudodifferential operators, J. Funct. Anal., 18, 115-131 (1975) · Zbl 0306.47024
[20] de Bouard, Anne, Stability and instability of some nonlinear dispersive solitary waves in higher dimension, Proc. R. Soc. Edinburgh A, 126, 89-112 (1996) · Zbl 0861.35094
[21] Evans, J. W., Nerve axon equations: IV. The stable and the unstable impulse, Indiana Univ. Math. J., 24, 1169-1190 (1975) · Zbl 0317.92006
[22] Grillakis, M.; Shatah, J.; Strauss, W., Stability theory of solitary waves in the presence of symmetry. I, J. Funct. Anal., 74, 1, 160-197 (1987) · Zbl 0656.35122
[23] Grillakis, M.; Shatah, J.; Strauss, W., Stability theory of solitary waves in the presence of symmetry. II, J. Funct. Anal., 94, 2, 308-348 (1990) · Zbl 0711.58013
[24] Guo, Yan; Lin, Zhiwu, Unstable and stable galaxy models, Comm. Math. Phys., 279, 3, 789-813 (2008) · Zbl 1140.85304
[25] Hislop, P. D.; Sigal, I. M., Introduction to Spectral Theory. With Applications to Schrödinger Operators (1996), Springer-Verlag: Springer-Verlag New York · Zbl 0855.47002
[26] Hunziker, W., Notes on asymptotic perturbation theory for Schrödinger eigenvalue problems, Helv. Phys. Acta, 61, 3, 257-304 (1988)
[28] Korteweg, D. J.; de Vries, G., On the change of form of long waves advancing in a rectangular canal, and on a new type of long stationary waves, Philos. Mag., 539, 422-443 (1895) · JFM 26.0881.02
[29] Kubota, T.; Ko, D.; Dobbs, L., Weakly nonlinear interval gravity waves in stratified fluids of finite depth, J. Hydrodynamics, 12, 157-165 (1978)
[30] Lin, Zhiwu, Instability of periodic BGK waves, Math. Res. Lett., 8, 4, 521-534 (2001) · Zbl 0993.35084
[31] Lin, Zhiwu, Stability and instability of traveling solitonic bubbles, Adv. Differential Equations, 7, 8, 897-918 (2002) · Zbl 1033.35117
[32] Lin, Zhiwu, Instability of some ideal plane flows, SIAM J. Math. Anal., 35, 2, 318-356 (2003) · Zbl 1126.76323
[33] Lin, Zhiwu, Some stability and instability criteria for ideal plane flows, Comm. Math. Phys., 246, 1, 87-112 (2004) · Zbl 1061.76016
[36] Lin, Zhiwu; Strauss, Walter A., Linear stability and instability of relativistic Vlasov-Maxwell systems, Comm. Pure Appl. Math., 60, 5, 724-787 (2007) · Zbl 1127.35067
[38] Liu, Yue, Instability of solitary waves for generalized Boussinesq equations, J. Dynam. Differential Equations, 5, 537-558 (1993) · Zbl 0784.34048
[39] MacKay, R. S., Stability of equilibria of Hamiltonian systems, (Nonlinear Phenomena and Chaos. Nonlinear Phenomena and Chaos, Malvern, 1985. Nonlinear Phenomena and Chaos. Nonlinear Phenomena and Chaos, Malvern, 1985, Malvern Phys. Ser. (1986), Hilger: Hilger Bristol), 254-270 · Zbl 0738.70014
[40] Murray, Margaret A. M., Commutators with fractional differentiation and BMO Sobolev spaces, Indiana Univ. Math. J., 34, 1, 205-215 (1985) · Zbl 0537.46035
[41] Pego, R. L.; Weinstein, M. I., Eigenvalues, and instabilities of solitary waves, Philos. Trans. Roy. Soc. London Ser. A, 340, 1656, 47-94 (1992) · Zbl 0776.35065
[42] Pego, R. L.; Weinstein, M. I., Convective linear stability of solitary waves for Boussinesq equations, Stud. Appl. Math., 99, 4, 311-375 (1997) · Zbl 0889.35079
[43] Plotnikov, P. I., Nonuniqueness of solutions of a problem on solitary waves, and bifurcations of critical points of smooth functionals, Izv. Akad. Nauk SSSR Ser. Mat.. Izv. Akad. Nauk SSSR Ser. Mat., Math. USSR-Izv., 38, 2, 333-357 (1992), (in Russian); translation in: · Zbl 0795.76017
[44] Smereka, Peter, A remark on the solitary wave stability for a Boussinesq equation, (Nonlinear Dispersive Wave Systems. Nonlinear Dispersive Wave Systems, Orlando, FL, 1991 (1992), World Sci. Publ.: World Sci. Publ. River Edge, NJ), 255-263
[45] Smith, R., Non-linear Kelvin and continental shelf waves, J. Fluid Mech., 52, 379-391 (1972) · Zbl 0235.76007
[46] Souganidis, P. E.; Strauss, W. A., Instability of a class of dispersive solitary waves, Proc. Roy. Soc. Edinburgh Sect. A, 114, 3-4, 195-212 (1990) · Zbl 0713.35108
[47] Vock, E.; Hunziker, W., Stability of Schrödinger eigenvalue problems, Comm. Math. Phys., 83, 2, 281-302 (1982) · Zbl 0528.35023
[48] Weinstein, M. I., Existence and dynamic stability of solitary wave solutions of equations arising in long wave propagation, Comm. Partial Differential Equations, 12, 10, 1133-1173 (1987) · Zbl 0657.73040
[49] Whitham, G. B., Linear and Nonlinear Waves, Pure Appl. Math. (1974), Wiley-Interscience: Wiley-Interscience New York · Zbl 0373.76001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.